# SDR AWKA2020103001

- Difficulty date: October 28, 2020
- Submitted: October 30, 2020
- Operation: Air carrier
- Aircraft: N538XJ
- Make and model: Bombdr BD1001A10
- Aircraft serial: 20224
- Aircraft time: 13,719 hours, 6,136 cycles
- Engine: Hnywl AS90711A
- Engine time: 13,719 hours, 6,150 cycles
- System (JASC): 7200 · Engine (Turbine/Turboprop)
- Part: Seal
- Condition: Failed
- Location: Lt Engine
- Stage of operation: CL
- How discovered: O
- Nature of condition: E, X, J
- Precautionary procedure: E, A

## Discrepancy

CLIMBING THRU 18,000 FT,  EXPERIENCED A LT ENGINE FAILURE.   DECLARED AN EMERGENCY & DIVERTED.  HEAVY VIBRATION IN  AIRFRAME, AILERONS, ELEVATOR & RUDDER.  FELT IT WAS A CATASTROPHIC ENG FAILURE,   PERFORMED ENG SHUTDOWN CHECKLIST.   AN UNEVENTFUL LANDING ACCOMP.  INSP REVEALED EXTENSIVE DAMAGE TO LPT.  INVESTIGATION FOUND ENG FAILURE DUE TO  SEPARATION OF ROTATING HPT2 INTERSTAGE SEAL, WHICH DISRUPTED COOLING, LEADING TO HEATING OF HPT2 DISK RIM.  DISK GROWTH ADVANCED TO  A SINGLE HPT2 BLADE NO LONGER SECURED,  SEPARATION OF THE SINGLE HPT2 BLADE.  SEPARATION CAUSED FAILURE TO ADJACENT & DOWNSTREAM FLOW PATH. ENGINE BEYOND ECONOMIC REPAIR & REPLACED.  ONGOING ROOT CAUSE INVESTIGATION CONDUCTED MANUFACTURER.
